Alert archive / Alaska / Winter Storm Warnings in 2008
Winter Storm Warning 1, NWS Anchorage, AK
NWS Anchorage, AK issued this winter storm warning at Oct 10, 2008, 8:30 AM AKDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2008, 8:30 AM AKDT (16:30 UTC)
- Expired
- Oct 10, 2008, 12:00 PM AKDT
- In force
- 4 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 101630 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 830 AM AKDT FRI OCT 10 2008 AKZ145-102000- /X.UPG.PAFC.WW.Y.0003.000000T0000Z-081010T1800Z/ /X.NEW.PAFC.WS.W.0001.081010T1630Z-081010T2000Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 830 AM AKDT FRI OCT 10 2008 ...WINTER STORM WARNING IN EFFECT UNTIL NOON AKDT TODAY WEST OF THE PARKS HIGHWAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL NOON AKDT TODAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. HEAVY SNOW HAS IS EXPECTED TO CONTINUE WEST OF THE PARKS HIGHWAY THROUGH THE MORNING. SNOW REPORTS OF UP TO 30 INCHES OVER THE PAST 24 HOURS. AN ADDITIONAL 4 TO 8 INCHES IS EXPECTED BEFORE PRECIPITATION BEGINS TO TAPER OFF THIS AFTERNOON AND MIX WITH RAIN. A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE TRAVELING. $$ LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION.
2 follow-up statements
000 WWAK41 PAFC 101641 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 841 AM AKDT FRI OCT 10 2008 AKZ145-102000- /X.CON.PAFC.WS.W.0001.000000T0000Z-081010T2000Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 841 AM AKDT FRI OCT 10 2008 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON AKDT TODAY WEST OF THE PARKS HIGHWAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON AKDT TODAY FOR HEAVY SNOW AND FREEZING RAIN. HEAVY SNOW HAS IS EXPECTED TO CONTINUE WEST OF THE PARKS HIGHWAY THROUGH THE MORNING. SNOW REPORTS OF UP TO 30 INCHES OVER THE PAST 24 HOURS. AN ADDITIONAL 4 TO 8 INCHES IS EXPECTED BEFORE PRECIPITATION BEGINS TO TAPER OFF THIS AFTERNOON AND MIX WITH RAIN. IN ADDITION...LOCAL AREAS OF FREEZING RAIN ARE EXPECTED THROUGH THE MORNING HOURS. A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE TRAVELING. $$
000 WWAK41 PAFC 101957 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1157 AM AKDT FRI OCT 10 2008 AKZ145-102100- /X.EXP.PAFC.WS.W.0001.000000T0000Z-081010T2000Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 1157 AM AKDT FRI OCT 10 2008 ...WINTER STORM WARNING WILL EXPIRE AT NOON AKDT TODAY... THE WINTER STORM WARNING WILL EXPIRE AT NOON AKDT TODAY. SNOW HAS BEGUN TO DIMINISH IN INTENSITY OVER THE SUSITNA VALLEY. MOST LOCATIONS ARE REPORTING TEMPERATURES ABOVE FREEZING. ANY SNOW THAT IS FALLING IS LIKELY NOT ACCUMULATING MUCH DUE TO THE TEMPERATURES. HOWEVER...HIGHER ELEVATIONS COULD STILL RECEIVE ADDITIONAL AMOUNTS OF 3 TO 6 INCHES THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this winter storm warning went out at Oct 10, 5:00 AM AKDT, 3 hours 30 minutes earlier.
Area forecast discussion, Oct 10, 5:00 AM AKDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT FRI OCT 10 2008
.ANALYSIS AND UPPER LEVELS...THE DOMINANT LOW IN THE BERING SEA HAS
WEAKENED TO 975 MB AND HAS CROSSED OUT OF THE BERING SEA BACK INTO
THE PACIFIC. BEHIND THIS PARENT LOW STORM FORCE WINDS ARE OCCURING
THROUGHOUT THE BERING SEA. A VERY STRONG WEATHER FRONT HAS BEEN
IMPACTING THE NORTH GULF COAST AND INLAND LOCATIONS OVERNIGHT WITH
WARNING LEVEL WINDS THROUGH FUNNELED AREAS AND WIDESPREAD STORM FORCE
WINDS THROUGHOUT THE GULF OF ALASKA. THE COLD AIR TOOK LONGER THAN
EXPECTED TO BE SCOURED OUT OF THE VALLEYS...BUT SNOW HAS NOW CHANGED
TO RAIN AT MOST LOCATIONS. THE EXCEPTION TO THIS IS THE KUSKOKWIM
DELTA...VALDEZ...AND THE WESTERN SUSITNA VALLEY.
.MODEL DISCUSSION...THE MAJOR MODELS ARE IN RELATIVELY GOOD AGREEMENT
IN THE SHORT TERM. THERE ARE A FEW DIFFERENCES IN THE TRACK OF THE
LOW AS IT MOVES NORTHEAST PAST KODIAK ISLAND...BUT ALL MODELS BRING
THE LOW TO NEAR PRINCE WILLIAM SOUND SUNDAY EVENING. BEGINNING EARLY
NEXT WEEK MODEL AGREEMENT BREAKS DOWN...BUT THE COMMON DENOMINATOR
REMAINS THAT THE BERING SEA AND MAINLAND ALASKA SHOULD REMAIN IN A
RELATIVELY ACTIVE PATTERN.
.SHORT TERM FORECAST...
SOUTHCENTRAL...HIGH WINDS WILL CONTINUE THROUGHOUT THE MORNING AND
BEGIN TO DECREASE BY MIDDAY. WARNING LEVEL WINDS HAVE VERIFIED IN
ZONES 125 AND 101. ZONE 111 HAS ALSO SEEN WINDS IN EXCESS OF 50 MPH
OVERNIGHT. AS LOWER PRESSURE BEGINS TO PUSH INTO THE INTERIOR OF THE
STATE WINDS IN ANCHORAGE ARE EXPECTED TO SWITCH TO THE SOUTHEAST AND
GUSTS TO 50 MPH ARE NOT OUT OF THE QUESTION IN PARTS OF TOWN. HEAVY
RAIN CONTINUES TO FALL ALONG THE COAST AND THE SMALL STREAM FLOOD
ADVISORY WILL CONTINUE THROUGH THE DAY. AS DOWNSLOPING ENDS AROUND
MIDDAY...EXPECT SHOWER ACTIVITY TO SPREAD THROUGHOUT THE COOK INLET
AND THE MATSU VALLEY. WINDS WILL AGAIN INCREASE THROUGH FUNNELED
AREAS AND A BARRIER JET WILL FORM AGAIN SATURDAY AFTERNOON AND
EVENING AS SECONDARY FRONT IMPACTS THE NORTH GULF COAST. THIS EVENT
SHOULD BE SIGNIFICANTLY WEAKER THAN THE CURRENT LOW...AND AS THIS LOW
MOVES INTO PRINCE WILLIAM SOUND A COLD ADVECTION EVENT LOOKS POSSLBE
SUNDAY EVENING FOR THE ANCHORAGE AREA.
WEST OF THE ALASKA RANGE...FREEZING RAIN OCCURED FOR SEVERAL HOURS
OVERNIGHT NEAR BETHEL. AS EXPECTED...THE KUSKOKWIM DELTA WAS VERY
CLOSE TO THE RAIN/SNOW LINE FOR THIS EVENT. AS COLD AIR BEGINS TO
RETURN TO THE AREA PRECIP SHOULD CHANGE BACK TO SNOW BY MID MORNING
AS COLD NORTHERLY FLOW SPREADS INTO THE SOUTHWEST MAINLAND FROM THE
BERING SEA. THE KUSKOKWIM VALLEY WILL SEE SNOW CONTINUE FOR THE EARLY
PART OF THE DAY BEFORE BECOME SHOWERY IN THE AFTERNOON. STORM FORCE
WINDS ARE OCCURING OVER THE CENTRAL ALEUTIANS AND WILL SLOWLY DECLINE
THROUGH THIS EVENING. NORTHERLY WINDS THROUGH CHANNELED TERRAIN ALONG
THE EASTERN ALEUTIANS AND ALASKA PANHANDLE WILL INCREASE DRAMATICALLY
AS THE DAY PROGRESSES.
.LONG TERM FORECAST...A WEAK RIDGE WILL CLEAR CONDITIONS IN THE
WESTERN AND CENTRAL ALEUTIANS BEFORE ANOTHER STRONG FRONT MOVES INTO
THE BERING SEA ON SUNDAY. ALL MODELS AGREE ON SOME FLAVOR OF TRIPLE
POINT DEVELOPMENT OVER THE EASTERN BERING SEA WITH THIS FRONT...BUT
EXACT DETAILS ARE STILL UNKNOWN AT THIS TIME. NEVERTHELESS...ALL
MODELS AGREE ON BRINGING LOW PRESSURE OF SOME STRENGTH INTO THE GULF
OF ALASKA BY THE MIDDLE OF NEXT WEEK.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WARNING 101 125
MARINE...STORM WARNING 413
GALE WARNING 120 125 150 155 160 165 170 171 172 175 180 185
179 351 412 414
FIRE WEATHER...NONE.
AMD OCT 08The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 4:00 PM AKDT | Gale Warning | AFC | 3 days | |
| Oct 9, 4:00 PM AKDT | Gale Warning | AFC | 12 hr | |
| Oct 9, 4:00 PM AKDT | Gale Warning | AFC | 4 days | |
| Oct 9, 4:00 PM AKDT | Small Craft Advisory | AFC | 12 hr | |
| Oct 9, 4:00 PM AKDT | Storm Warning | AFC | 12 hr | |
| Oct 9, 10:43 PM AKDT | Winter Weather Advisory | AFC | 13 hr | |
| Oct 10, 4:00 AM AKDT | Gale Warning | AFC | 36 hr | |
| Oct 10, 4:00 AM AKDT | Gale Warning | AFC | 12 hr | |
| Oct 10, 4:00 AM AKDT | Gale Warning | AFC | 4 days | |
| Oct 10, 4:00 AM AKDT | Gale Warning | AFC | 3 hr | |
| Oct 10, 4:00 AM AKDT | Small Craft Advisory | AFC | 12 hr | |
| Oct 10, 4:00 AM AKDT | Small Craft Advisory | AFC | 36 hr | |
| Oct 10, 7:00 AM AKDT | Gale Warning | AFC | 9 hr | |
| Oct 10, 7:00 AM AKDT | Storm Warning | AFC | 9 hr |
Nearby
Winter Storm Warnings in Alaska, 2008Every winter storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.